Hail, Cass
- When
- June 27, 11:45 AM CST
- Where
- Cass County, Pine River
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.720, -94.400
Strong to severe thunderstorms developed over portions of northeast Minnesota during the afternoon and early evening of June 27 as a cold front passed through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Strong to severe thunderstorms developed over portions of northeast Minnesota during the afternoon and early evening of June 27 as a cold front passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 2:52 AM CST, 8 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
352 AM CDT FRI JUN 27 2008
...LOCALLY HEAVY RAIN THEN COOLER AND BREEZY...
...SEVERE WEATHER THREAT MAINLY SOUTH..
.DISCUSSION...
COMPLEX SFC PATTERN ACROSS NRN PLAINS AS MID LVL/SFC RIDGE HEADS
EAST EARLY THIS MORNING. RETURN FLOW HAS SET UP WEST OF CWA WITH
SFC DWPT AXIS EXTENDING FROM IOWA NORTH THROUGH WRN MN INTO SE
MANITOBA. MULTIPLE CONVECTIVE CLUSTERS ACROSS CTRL AND NRN PLAINS
AS SEVERAL WEAK SHORTWAVES AND LL BOUNDARIES GENERATE NEW
STORMS. LARGE AREA OF HEAVY RAIN/EMBEDDED CONVECTION THAT WAS
CROSSING ND HAS DIMINISHED AS MAJORITY OF SIGNIFICANT 85H MSTR
TRANSPORT IS FOCUSED FARTHER SOUTH ACROSS NEBRASKA INTO IOWA.
TODAY...SHORTWAVE CROSSING NW CRNR OF CWA EARLY TODAY TAKING A
CLUSTER OF RW/TRW WITH IT. LEFT HIGHEST POPS OVER WRN CWA THROUGH
MIDDAY AS 85H THETAE AXIS RESIDES ALONG WRN BORDER. DONT EXPECT
AREAL COVERAGE TO REALLY INCREASE ACROSS THE CWA UNTIL AFTERNOON.
AT THAT TIME...INCREASING DIFFLUENCE IN MID LVLS WILL CREATE MORE
WIDESPREAD SYNOPTIC SCALE ASCENT. SIMULTANEOUSLY LOW/MID LVL
THERMODYNAMICS INCREASE AS 85/70 LAPSE RATES STEEPEN TO GREATER
THAN 6C/KM. STILL APPEARS THAT MAJORITY OF SIGNIFICANT
CONVECTION/MCS DEVELOPMENT IS FAVORED SOUTH OF CWA WHERE RICH
THERMODYNAMICS ARE ACTED UPON BY MESOSCALE BOUNDARIES. PW ANOMALIES
TODAY WOULD WARRANT MENTION THAT ANY CONVECTION COULD PROMOTE
LOCALLY HEAVY RAIN. AS FAR AS SVRWX THREAT...LATEST SREF
CALIBRATED SVR THUNDERSTORM PRODUCT FOCUSES ATTENTION OVER SRN
THIRD OF CWA...MAINLY SOUTH OF TWIN PORTS INTO WISCONSIN...AFTER 18Z.
CRAVEN BROOKS SIG SVRWX PARAMETER...A COMBINATION OF 100MB MLCAPE
AND DEEP LAYER SHEAR...MAINTAINS HIGHER THREAT OVER MPX CWA. WELL
DEFINED 85/70 THETAE AXIS WILL CROSS CWA THIS AFTERNOON/EVENING
WITH PLENTY OF RW/TRW WITH LOCALLY HEAVY RAIN. BACK EDGE OF
SIGNIFICANT FORCING SHOULD SWEEP EAST OF THE TWIN PORTS BY 6Z AS
DEEP LAYER DRYING ASSOCIATED WITH APPROACHING MID LVL LOW MOVES
INTO CWA.
TONIGHT/SATURDAY...RAIN/CONVECTION MAY BE HEAVY IN ARROWHEAD
TONIGHT AND WILL NEED TO BE MONITORED GIVEN HIGH PWS/WELL DEFINED
THETAE AXIS SLOWLY MOVING ACROSS AREA. ELSEWHERE..A DEFINITE LULL
IN THE PATTERN BEFORE DEEP MID LVL LOW SETS OFF A ROUND OF
CONVECTION SATURDAY AFTERNOON OVER CWA...MAINLY SE CWA WHERE MORE
FAVORED LAPSE RATES AND BDRY LAYER HEATING COMBINE. SOME TIMING
DIFFERENCES AMONG MDLS BUT OTHERWISE A SIGNIFICANT AREA OF
DEFORMATION PRECIP IS POSSIBLE LATE SATURDAY AFTERNOON OVER THE
WRN CWA...MOVING EAST SATURDAY EVENING.THIS WILL PERSIST INTO
SUNDAY OVER NW WISC.
EXTENDED...PRECIP HOLDS ON OVER ERN THIRD OF CWA SUNDAY BEFORE
DRYING OCCURS REGION WIDE SUNDAY NIGHT/MONDAY. WARMING TREND
INDICTED BY MDL CONSENSUS THROUGH MIDWEEK BEFORE EC/GFS DIVERGE
SIGNIFICANTLY.
&&
.AVIATION...
LOW PRESSURE AND A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY
EARLY EVENING...THEN CONTINUE EAST CLEARING WISCONSIN LATE TONIGHT.
IN ADDITION TO THE LOW AND FRONT...WILL BE NUMEROUS SMALLER SCALE
FEATURES...AND ALL THIS WILL COMBINE TO PRODUCE
SHOWERS/THUNDERSTORMS TODAY INTO TONIGHT. SOME OF THE STORMS WILL BE
QUITE STRONG...AND PRODUCE GUSTY WINDS AND LARGE HAIL. MAINLY VFR
CONDITIONS WILL OCCUR EARLY IN THE PERIOD...THEN EXPECT MVFR
CEILINGS TO DEVELOP THROUGH THE DAY...WITH LOCALIZED IFR
VSBYS/CEILINGS WITH THE STRONGER STORMS. SOUTHERLY WINDS
TODAY...WILL INCREASE OUT OF THE EAST BEHIND THE FRONT TONIGHT.
&&
POINT TEMPS/POPS...
DLH 69 53 69 51 / 80 70 60 50
INL 74 54 67 51 / 70 70 60 40
BRD 75 54 67 54 / 70 40 60 40
HYR 73 55 72 52 / 80 70 50 50
ASX 70 53 70 53 / 80 70 50 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
CANNON/MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 441 AM CDT FRI JUN 27 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 441 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM FROM ROSY...IN NORTHERN ITASCA COUNTY...TO HIBBING...TO TWO HARBORS...TO HURLEY WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WINDS AND POSSIBLY HAIL. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE ACROSS MOST OF THE NORTHLAND THIS AFTERNOON AND THIS EVENING AS AN UNUSUALLY STRONG WEATHER SYSTEM ARRIVES FROM CANADA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANGEABLE DAY IS EXPECTED ACROSS THE NORTHLAND AS A STRONG UPPER LEVEL SYSTEM CROSSES MINNESOTA. AFTER MORNING SUNSHINE...CLOUDS WILL INCREASE AND SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER NORTHWEST WISCONSIN DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH. LSZ121-140>148-281030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 441 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM FROM TWO HARBORS MINNESOTA ACROSS LAKE SUPERIOR TO CORNUCOPIA WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY GUSTY WINDS AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL OVER WESTERN LAKE SUPERIOR SATURDAY. CANNON
The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
5 hail. Local standard time, as filed.
The hail fell near Highway 169 along the Mississippi River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120900, 120901, 120904, 120897, 120898.